PHARMACY

Cambridge Consultants’ Vena allows devices to wirelessly monitor compliance

BY Drew Buono

CAMBRIDGE, England A new single-chip platform designed by Cambridge Consultants called “Vena” will allow medical devices to transmit data wirelessly, according to published reports. Vena is aimed at people with chronic conditions who will be able to monitor their own health accurately and independently.

According to the researchers, the software-based platform can be added to a medical device using hardware and would only cost about $10. The platform uses low power wireless network technology to transmit readings to a central monitor located in the home, or to an online health record such as Google Health or Microsoft Health Vault.

“This first successful demonstration of the platform, combined with its affordability, and compatibility, opens up a whole vista of possibilities in the way health is monitored and treated. This platform takes us one step closer to all the possibilities of next-generation healthcare,” said Paul Williamson, head of wireless medical at Cambridge Consultants.

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

PHARMACY

Health Canada issues a health advisory for Carbamazephine

BY Diana Alickaj

TORONTO An advisory of serious skin reactions has been announced by Health Canada in relation to the drug Carbamazephine, also known as Tegretol in Canadian markets.

According to published reports, Carabamazephine is said to have potentially fatal reactions especially for patients of Asian ancestry. According to Health Canada, all patients that are now considering taking the drug should consult with their doctors about taking a genetic test to determine if they have the specific marker that can cause a lethal reaction from the medicine.

Carbamazephine is indicated for patients who are suffering from epilepsy, mania, bipolar disorder and trigeminal neuralgia, a facial condition.

The advisory states that “Serious and sometimes fatal skin reactions known as Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis have been known to occur very rarely with carbamazepine. While all patients treated with carbamazepine are at risk of these skin reactions, the risk is approximately 10 times higher in Asian countries than in Western countries.”

Health Canada also advises that anyone experiencing reactions to the medication such as a rash, red skin, blistering of the lips, eyes or mouth and/or peeling skin and fever must immediately consult with a doctor. The advisory also strongly urges that those who are not experiencing any problems should not halt their medications based on the advisory until a doctor is contacted.

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES

PHARMACY

China strengthens safety regulations due to contamination in Heparin

BY Diana Alickaj

SHANGHAI, China Baxter international has recalled all batches of Heparin, prompting China’s top drug safety agency to order its local bureaus to increase supervision over the manufacturing of the blood-thinning drug, according to the New York Times.

The use of heparin has resulted in about 19 deaths and hundreds of allergic reactions in America, and in Germany, Heparin, provided from another Chinese manufacturer, has also experienced a reported 80 accounts of allergic reactions.

According to the Times, China is the largest supplier of Heparin, and the Food and Drug Administration last week reported that active ingredients from Baxter’s Chinese supplier, Changzhou SPL, were contaminated with a cheaper version of Heparin.

China’s drug agency, the State Food and Drug Administration, has ordered that producers of the active ingredients of Heparin must get their raw materials from registered suppliers, and has strengthened the checks that the raw materials are safe and efficient. Investigations are still continuing on whether the fake material, which was identified as oversulfated chondoitin sulfate, caused the allergic reactions in patients.

The Times also reported that the FDA has ordered that all the imports of Heparin be inspected for contamination. It seems likely that the active ingredient would be contaminated, as much of the production of Heparin occurs in small factories and homes that are unlicensed and unregulated.

Based on the Chinese agency’s order, organizations involved in the health and drug industry are being pushed to create a system to be able to trace back to the raw materials used in order to prevent future health issues.

keyboard_arrow_downCOMMENTS

Leave a Reply

No comments found

TRENDING STORIES